North Dakota, 2014

Tornado and Hail in North Dakota, June 18, 2014

June 18, 2014 · NWS BIS · 8 events in 5 counties and zones

Tornado Watch Number 322 was in effect during this event. Robust thunderstorm development occurred due to moderate instability and high shear ahead of an upper level low pressure system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$410,000
Crop damage
$175,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Tornado Watch Number 322 was in effect during this event.

Robust thunderstorm development occurred due to moderate instability and high shear ahead of an upper level low pressure system. The threat for tornado producing storms was heightened near the South Dakota border thanks to 0-1 km shear as high as 30 knots. Strong thunderstorm winds were the primary severe weather element during this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 18, 12:24 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 18, 12:24 PM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
224 PM CDT WED JUN 18 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 224 PM CDT WED JUN 18 2014

MAIN FORECAST ISSUE TODAY WILL BE CONVECTION THROUGH TONIGHT.

CURRENTLY...TORNADO WATCH 322 IS IN EFFECT FOR PORTIONS OF THE
SOUTHWEST AND SOUTH CENTRAL. SURFACE LOW OVER SOUTH CENTRAL SOUTH
DAKOTA WITH AN INVERTED TROUGH INTO SOUTHWEST NORTH DAKOTA.
ABUNDANT LOW LEVEL MOISTURE CONTINUES TO POOL OVER CENTRAL AND
WESTERN NORTH DAKOTA ALONG THE INVERTED TROUGH HELPING TO
DESTABILIZE THE LOWER ATMOSPHERE. AN UPPER LEVEL LOW LIFTING
NORTH THROUGH MONTANA IS PROVIDING ABUNDANT UPPER LEVEL DIFLUENCE
OVER THE ENTIRE FORECAST AREA. IMPULSES LIFTING NORTH AROUND THE
UPPER LOW ARE PROVIDING ABUNDANT BULK SHEAR AS THE SYSTEM NEARS.
THIS ENTIRE SETUP IS RESULTING IN AN INCREASED RISK OF SEVERE
THUNDERSTORMS ACROSS THE SOUTHWEST AND SOUTH CENTRAL THIS
AFTERNOON AND EVENING.

REGARDING THE FLASH FLOOD WATCH...PRECIPITABLE WATER VALUES IN
EXCESS OF 1.5 INCHES ARE SITUATED OVER SOUTH CENTRAL NORTH DAKOTA
THIS AFTERNOON. CURRENT BACK EDGE OF CONVECTION LOOKS TO BE
ESTABLISHING ITSELF OVER BOWMAN COUNTY. THUS THE WESTERN EXTENT OF
THE WATCH LOOKS GOOD. THIS AREA WILL BE THE FIRST TO BE OUT OF THE
HEAVY RAIN THREAT THIS EVENING. FARTHER EAST...EASTERN PORTIONS OF
CENTRAL NORTH DAKOTA FROM THE TURTLE MOUNTAINS TO THE JAMES RIVER
VALLEY LOOK LIKE THEY MAY NOT SEE CONVECTION UNTIL MID EVENING. BY
THIS TIME THE UPPER LEVEL LOW WILL BE LIFTING NORTHEAST. THUS
ALTHOUGH HEAVY RAIN IS EXPECTED...STORMS SHOULD BE PROPAGATING
FORWARD WITH LESS CHANCE OF STORMS TRAINING OVER THE SAME AREA.
THE AXIS OF GREATEST MOISTURE WILL SHIFT OVER THIS AREA. THUS
THERE WILL BE A POTENTIAL OF HEAVY RAIN AND WILL LET THE WATCH
RIDE FOR NOW.

THINGS FINALLY QUIET DOWN LATE TONIGHT INTO THURSDAY...BUT WITH
THE UPPER LOW TRACKING ALONG THE INTERNATIONAL BORDER...WILL KEEP
SOME SLIGHT CHANCE TO CHANCE POPS ACROSS THE AREA...MAINLY
AFTERNOON DIURNALLY DRIVEN.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 224 PM CDT WED JUN 18 2014

BROAD UPPER LOW SLOWLY WORKS ITS WAY EASTWARD JUST TO THE NORTH OF
THE INTERNATIONAL BORDER KEEPING CYCLONIC FLOW OVER THE AREA THROUGH
FRIDAY AFTERNOON. THIS WILL BRING CHANCES FOR SHOWERS/THUNDERSTORMS
MAINLY OVER THE NRN CWA...THOUGH EXPECT ANY STORMS SHOULD REMAIN
TAME WITH INSTABILITY ON THE WEAK SIDE. QUIET WEATHER EXPECTED
FRIDAY NIGHT BEHIND DEPARTING LOW AS IT STARTS TO SHIFT MORE
NORTHEASTERLY. AN ACTIVE WESTERLY FLOW PATTERN DEVELOPS FOR THE
WEEKEND INTO EARLY NEXT WEEK...BRINGING A NEAR DAILY CHANCE FOR
SHOWERS/STORMS. TEMPS WILL BE NEAR AVERAGE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 224 PM CDT WED JUN 18 2014

MAINLY VFR CIGS EXPECTED THIS AFTERNOON. FOR THE WEST AND CENTRAL
WE CANNOT RULE OUT MVFR TO IFR CONDITIONS IN ANY HEAVY RAIN
SHOWERS AND THUNDERSTORMS FOR KBIS KDIK AND KISN. THE THREAT OF
THUNDERSTORMS AND MVFR/IFR CONDITIONS BECOMES WIDESPREAD ACROSS
THE AREA LATE THIS AFTERNOON INTO THIS EVENING...WITH IMPACTS TO
ALL TERMINALS EXPECTED. CONDITIONS IMPROVE WEST THIS EVENING AND
CENTRAL OVERNIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR NDZ002>005-
010>013-019>023-025-034>037-042-045>048-050-051.

FLASH FLOOD WATCH UNTIL 1 AM CDT /MIDNIGHT MDT/ THURSDAY FOR
NDZ001-009-017-018-031>033-040-041-043-044.

&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Jun 18, 12:41 PM MST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
241 PM CDT WED JUN 18 2014

NDZ001>003-005-009>013-017>023-025-031>037-040>048-050-051-191945-
DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-
PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
241 PM CDT WED JUN 18 2014 /141 PM MDT WED JUN 18 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. SEE
WWW.WEATHER.GOV FOR ADDITIONAL INFORMATION.

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. A FEW STORMS
MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY
RAINFALL. ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WIDELY SCATTERED SCATTERED THUNDERSTORMS WEST AND NORTH ON
THURSDAY AND NORTH ON FRIDAY. THUNDERSTORMS ARE NOT EXPECTED TO
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER...RAINFALL
AMOUNTS AND FLOODING TO THE NATIONAL WEATHER SERVICE IN BISMARCK
AT 701-223-4582...OR ON SOCIAL MEDIA.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ004-191945-
BOTTINEAU-
241 PM CDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A RIVER FLOOD WARNING CONTINUES FOR THE SOURIS RIVER NEAR WESTHOPE.

A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. SEE
WWW.WEATHER.GOV FOR ADDITIONAL INFORMATION.

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. A FEW STORMS
MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY
RAINFALL. ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WIDELY SCATTERED SCATTERED THUNDERSTORMS ON THURSDAY AND FRIDAY.
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER...RAINFALL
AMOUNTS AND FLOODING TO THE NATIONAL WEATHER SERVICE IN BISMARCK
AT 701-223-4582...OR ON SOCIAL MEDIA.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

TWH

In the hours before

Special weather statement, Jun 18, 12:07 PM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
207 PM CDT WED JUN 18 2014

NDZ041-042-044-045-181930-
ADAMS-GRANT-HETTINGER-SIOUX-
107 PM MDT WED JUN 18 2014

...SPECIAL WEATHER STATEMENT...

AT 101 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
LEADING EDGE OF A LINE OF STRONG THUNDERSTORMS 16 MILES SOUTH OF
MORRISTOWN...OR 22 MILES SOUTHEAST OF LEMMON IN CORSON COUNTY SOUTH
DAKOTA...MOVING NORTH AT 30 MPH. RAPIDLY DEVELOPING THUNDERSTORMS
WERE ALSO OCCURRING OVER EASTERN PORTIONS OF CORSON COUNTY...SOUTH
OF SIOUX COUNTY IN NORTH DAKOTA. IT IS EXPECTED THAT THESE NORTHERN
MOVING STORMS WILL DEVELOP OVER OR APPROACH SOUTHERN GRANT AND SIOUX
COUNTIES...AS WELL AS ADAMS COUNTY IN NORTH DAKOTA...BEFORE 2 PM MDT.

LARGE HAIL...WINDS UP TO 60 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...VERY HEAVY RAIN...WILL ACCOMPANY THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING
AREAS SUCH AS DITCHES AND UNDERPASSES. SHOULD THESE STORMS
APPROACH...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORMS HAVE
PASSED.

LAT...LON 4644 10255 4636 10106 4595 10104 4595 10252
TIME...MOT...LOC 1903Z 186DEG 26KT 4573 10181

VINING
Special weather statement, Jun 18, 1:02 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
302 PM CDT WED JUN 18 2014

NDZ042-045-182100-
GRANT-SIOUX-
202 PM MDT WED JUN 18 2014

...SPECIAL WEATHER STATEMENT...

AT 159 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MCINTOSH...OR 35 MILES EAST OF LEMMON...
MOVING NORTH AT 25 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...VERY HEAVY RAIN...WILL ACCOMPANY THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN GRANT AND SOUTHERN SIOUX COUNTIES.

THESE STORMS WILL AFFECT HIGHWAY 31 SOUTH OF RALEIGH.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING
AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4624 10160 4617 10106 4595 10106 4595 10160
TIME...MOT...LOC 2001Z 191DEG 23KT 4593 10143

VINING

The radar

The Bismarck radar (KBIS), 84 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Sioux

When
June 18, 2:02 PM MST to 2:08 PM MST
Where
Sioux County, 4.85 mi W of Selfridge
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.040, -101.030

Tornado, McIntosh

When
June 18, 6:08 PM CST to 6:09 PM CST
Where
McIntosh County, 3.99 mi SW of Ashley to 3.98 mi SW of Ashley
Rating
EF0
Path length
0.02 mi
Path width
20 yd
Reported by
Law Enforcement
Coordinates
45.990, -99.430

This tornado touched down briefly in open country just off of North Dakota Highway 3 south of Ashley. There was no damage so this tornado was rated EF0.

Thunderstorm Wind, McIntosh

When
June 18, 6:15 PM CST to 6:45 PM CST
Where
McIntosh County, 7 mi N of Ashley to 5 mi NE of Ashley
Measured
78 kt (90 mph) estimated gust
Property damage
$250,000
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
46.131, -99.370

Severe thunderstorm winds resulted in a swath of damage around Ashley. Five miles northeast of Ashley on a ranch, the roof of a cattle barn was torn off and several cottonwood trees were snapped. Seven miles north of Ashley, several outbuildings were damaged on a ranch, including shingles torn off of a home and a trailer tipped over by the winds. Along the entire path of the damage, many tree branches were broken along with tree trunks snapped. There was also crop damage in the area north and east of Ashley.

Thunderstorm Wind, McIntosh

When
June 18, 6:52 PM CST to 6:57 PM CST
Where
McIntosh County, 2.07 mi N of Ashley
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
46.060, -99.370

The strong thunderstorm winds resulted in roof damage to a pole barn.

Thunderstorm Wind, Kidder

When
June 18, 6:55 PM CST to 7:05 PM CST
Where
Kidder County, 3.58 mi SSW of Dawson
Measured
74 kt (85 mph) estimated gust
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
46.820, -99.750

A damage survey assessed that strong thunderstorm winds moved from southeast to northwest over Lake Isabel. The worst damage occurred on the northwest side of the lake. Damage included uprooted and snapped trees, roofs torn from homes, damaged decks, and structures damaged from falling trees.

Funnel Cloud, Stutsman

When
June 18, 6:58 PM CST to 7:01 PM CST
Where
Stutsman County, 7.28 mi NE of Streeter
Reported by
Fire Department/Rescue
Coordinates
46.730, -99.250

A funnel cloud was reported. This funnel cloud did not reach the surface.

Thunderstorm Wind, Dickey

When
June 18, 8:22 PM CST to 8:28 PM CST
Where
Dickey County, 0.84 mi SW of Ellendale Arpt
Measured
52 kt (60 mph) estimated gust
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
46.010, -98.530

Heavy rain and pea size hail accompanied the strong winds. Crop damage was reported.

Thunderstorm Wind, Stutsman

When
June 18, 9:00 PM CST to 9:05 PM CST
Where
Stutsman County, Courtenay
Measured
52 kt (60 mph) estimated gust
Crop damage
$25,000
Reported by
Trained Spotter
Coordinates
47.220, -98.570

Heavy rain and pea size hail accompanied the strong winds. There was crop damage reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2014Every state in 2014This day in weather historyThe tornado archive for North Dakota, 2014Warnings in North Dakota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526596, 526602, 526598, 526603, 526605, 526604, 526606, 526607.